Minnesota, 2012

Hail in Minnesota, July 1, 2012

July 1, 2012 · NWS MPX · 4 events in 3 counties and zones

The afternoon of Sunday, July 1st, isolated thunderstorms developed in southwest Minnesota, and drifted northward across the Minnesota River Valley. Some of the storms became severe and produced up to ping pong size hail near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Sunday, July 1st, isolated thunderstorms developed in southwest Minnesota, and drifted northward across the Minnesota River Valley. Some of the storms became severe and produced up to ping pong size hail near St. George. Other isolated severe storms developed near Mora and produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 1, 12:16 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 1, 12:16 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
116 PM CDT SUN JUL 1 2012

.UPDATE...

UPDATED FOR AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 259 AM CDT SUN JUL 1 2012/

A VERY COMPLEX WX PATTERN IN TERMS OF CHC/S OF RAINFALL OVER THE
NEXT SEVERAL DAYS...ESPECIALLY ASSOCIATED WITH A FRONTAL BOUNDARY
LATER TODAY...AND THROUGH NEXT WEEK.

FIRST...THE HEAT AND HUMIDITY WILL BUILD ACROSS THE UPPER MIDWEST
STARTING TODAY...AND MAXIMIZE FROM TUE THROUGH FRI AS THE UPPER
RIDGE BUILDS ACROSS THE CENTRAL PLAINS...AND THICKNESS VALUES RISE
ABV 580DM. THE ONLY CONCERN WITH HIGH TEMPS WILL DEPEND UPON THE
AMT OF CLOUD COVER AND ASSOCIATED SHRA/TSRA NEAR THE FRONTAL
BOUNDARY. THIS FRONT WILL ALSO AID IN POOLING DEW PTS TO NEAR OR
ABV 70 DEGREES WHICH WILL BEGIN LATER THIS AFTN AS A WARM FRONT
MOVES NORTHWARD ACROSS IA...AND INTO SW MN. THIS FRONTAL BOUNDARY
WILL BE THE MAIN PLAYER IN SHRA/TSRA CHC/S OVER THE NEXT SEVERAL
DAYS...STARTING THIS EVENING...AND LASTING THRU NEXT WEEKEND.
ALTHOUGH SUBTLE SHRTWV/S WILL LEAD TO SOME UNCERTAINTY FOR
PRECIPITATION CHC/S...THE BULK OF THE PRECIPITATION SHOULD REMAIN
ALONG THIS FRONT.

EVEN THOUGH ANY ONE MODEL MAY HAVE A BETTER HANDLE/PROBABILITY OF
POPS AND ASSOCIATED QPF FIELD...NOT ONE MODEL DOES A GOOD JOB
OVERALL. THEREFORE...TRYING TO PIN-POINT SHRA/TSRA AND THE AMT OF
COVERAGE IS LOW DURING THIS FORECAST POINT. BUT...USING A BLEND OF
SEVERAL MODELS DOES DISPLAY A BETTER OVERALL TREND OF WHERE THE
BEST CONVERGENCE ALONG THE FRONT AND MOISTURE POOLING IS...THAT
WOULD LEAD TO SHRA/TSRA GENERATION.

OTHER CONCERNS IS WHETHER A SIGNIFICANT CAP WOULD DEVELOP AND
LIMIT COVERAGE. HOWEVER...LOOKING AT THE REFLECTIVITY PATTERN
ACROSS THE U.S. OVER THE PAST FEW DAYS...ESPECIALLY WHERE 70H
TEMPS WERE ABV 14C...ANY WEAK SHRTWV CAN BREAK THIS CAP. AS FOR
SVR WX...MOST UNSTABLE CAPES ARE OVERWHELMING ALONG THE FRONT
ACROSS IA/OHIO VALLEY WHICH PROVIDED FOR THE STRONG DERECHO ON
FRIDAY. SO...WITH A STRONG 50H JET STREAK MOVING ACROSS THE
DAKOTAS...INTO CENTRAL MN MONDAY NIGHT...THIS COULD BE A GOOD
SCENARIO FOR A DERECHO TO DEVELOP IN OUR AREA IF IT DEVELOPS.

THERE IS NO DOUBT THAT HEAT INDICES WILL APPROACH OR EXCESS 105
DEGREES IN SEVERAL AREAS OF THE FA OVER THE SEVERAL DAYS. THE
BEST AREAS THAT WILL SEE CONSECUTIVE 105 OR GREATER OVER A THREE
DAY PERIOD WILL BE ALONG THE MINNESOTA RIVER VALLEY...AND THE TWIN
CITIES METRO AREA...MAINLY THE URBAN AREA. HAVE CONSIDERED ISSUING
AN EXCESSIVE HEAT WATCH FOR A GOOD PORTION OF THE FA...BUT THERE
REMAINS SOME UNCERTAINTY ON RAINFALL CHC/S ON MONDAY WHERE HEAT
INDICES RISE ABV 105 IN SC/WC MN. THE BEST SCENARIO WOULD BE AN
EXCESSIVE HEAT WATCH FOR TUE THRU THU FOR AREAS IN THE TWIN
CITIES...AND AREAS IN SC/SW/WC MN. LATER SHIFTS CAN GET A BETTER
DETAILED ANALYSIS ON WHERE AND WHEN. ANOTHER ASPECT OF THE HEAT IS
THE STANDARD DEVIATIONS FORECAST FOR NEXT WEEK...ESPECIALLY ON THE
EC WHICH HAS ANOMALIES ARND 2.5 TO 3.0 ABV NORMAL. FOR EARLY
JULY...THIS WOULD LEAD TO SOME TEMPS RISING ABV 100 DEGREES.
HOWEVER...WITH DEW PTS STILL NEAR OR SLIGHTLY ABV 70 DEGREES...
WOULD LIKELY HOLD OFF ON ANY TEMPS THAT HIGH UNTIL I SEE MORE
MIXING DEVELOP. ..JLT..

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN CONCERN IS THE THREAT FOR THUNDERSTORMS...MAINLY LATE THIS
AFTERNOON AND EVENING IN SRN MN INTO WISC. WARM FRONT DRAPED
ACROSS NWRN IA ALONG WITH WHAT LOOKS LIKE SOME REMNANT MCV IN
NORTHEASTERN NEBRASKA. LOBE OF THIS ENERGY MAY SLIDE ACROSS SRN
MN. MODELS DO WANT TO BREAK OUT STORMS THIS AFTERNOON. CU FIELD
FROM WC INTO SWRN MN WOULD BE THE AREA FOR STORMS TO DEVELOP...
THEN SPREAD EAST AND REACH KMSP AROUND 00Z AND KEAU AFTER 02Z.

MOST AREAS WILL SEE E OR SE WINDS NORTH OF THE FRONT...BECOMING
SOUTHERLY TOMORROW MORNING IN SRN MN WITH WARM FRONTAL PASSAGE.
LATE NIGHT STORMS TONIGHT IN ND MAY CLIP KAXN AFTER 12Z MONDAY.

HOT WX WILL OF COURSE LEAD TO LONGER TAKEOFFS/LANDINGS.

KMSP...CONFIDENCE ONLY AVERAGE FOR THUNDERSTORMS LATE AFTERNOON
AND EVENING. SOME CHANCE THEY COULD START AS EARLY AS 2230Z AND AS
LATE AS 02Z. BEST TIMING LOOKS TO BE AFTER 00Z. WARM FRONT SHOULD
STAY SOUTH OF KMSP THROUGH 12Z TUESDAY...KEEPING A SE WIND OVER
THE AIRFIELD AND MAYBE EVEN EAST OVERNIGHT. APPROACH AND PASSAGE
OF WARM FRONT SHOULD OCCUR AFTER 12Z TUESDAY...RESULTING IN SOUTH
WINDS.

/OUTLOOK...
.TUESDAY...VFR. HOT/HUMID. SLIGHT CHANCE OF TSRA. VARIABLE WIND
5-10 KT BECOMING NORTHWEST.
.WEDNESDAY...VFR. HOT/HUMID. SLIGHT CHANCE OF TSRA. WINDS SE 10-15 KT.
.THURSDAY. VFR. HOT/HUMID. WINDS S 10-20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/TDK
Hazardous weather outlook, Jul 1, 12:48 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
148 PM CDT SUN JUL 1 2012

MNZ073>075-082>085-091>093-021900-
REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
148 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND SOUTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED OR SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN
SOUTH CENTRAL MINNESOTA. SOME OF THE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS BEING THE MAIN THREAT...AND POSSIBLY SOME
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL BE THE MAIN STORY...WITH THE WORST
CONDITIONS LIKELY BY THE MIDDLE OF THE WEEK. HIGHS IN THE 90S WITH
HEAT INDICES AROUND 105 WILL BE POSSIBLE TUESDAY THROUGH FRIDAY.
THERE MIGHT EVEN BE ACTUAL HIGH TEMPERATURES REACHING TRIPLE
DIGITS. RELIEF IS NOT EXPECTED UNTIL SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
MONDAY NIGHT...AGAIN ON WEDNESDAY AND ALSO FRIDAY. A FEW SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ041>045-047>070-076>078-WIZ014>016-023>028-021900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-EAU CLAIRE-
148 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT.
SEVERE WEATHER IS NOT LIKELY...THOUGH ONE OR TWO STORMS COULD
PRODUCE STRONG WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL BE THE MAIN STORY...WITH THE WORST
CONDITIONS LIKELY BY THE MIDDLE OF THE WEEK. HIGHS IN THE 90S WITH
HEAT INDICES AROUND 105 WILL BE POSSIBLE TUESDAY THROUGH
THURSDAY...AND IN SOME AREAS ON FRIDAY. THERE MIGHT EVEN BE ACTUAL
HIGH TEMPERATURES REACHING TRIPLE DIGITS. RELIEF IS NOT EXPECTED
UNTIL FRIDAY IN WEST CENTRAL MINNESOTA...AND FRIDAY NIGHT OVER
THE REST OF THE AREA.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
MONDAY NIGHT...AGAIN ON WEDNESDAY AND ALSO FRIDAY. A FEW SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS UNLIKELY FOR TONIGHT...BUT MAY BE
NEEDED ON MONDAY OR MONDAY NIGHT.

In the hours before

Special weather statement, Jul 1, 1:38 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT SUN JUL 1 2012

MNZ091-012030-
MARTIN-
238 PM CDT SUN JUL 1 2012

...THUNDERSTORMS MOVING OVER MARTIN COUNTY THROUGH 330 PM CDT...

AT 235 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF CEYLON. THIS STORM WAS MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WILBERT.
  WELCOME.
  FOXLAKE.
  FAIRMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4378 9466 4366 9434 4351 9455 4357 9476
TIME...MOT...LOC 1938Z 208DEG 12KT 4360 9460

CLF
Special weather statement, Jul 1, 1:55 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SUN JUL 1 2012

MNZ074-075-012030-
BROWN-NICOLLET-
255 PM CDT SUN JUL 1 2012

...THUNDERSTORM DEVELOPING OVER BROWN AND NICOLLET COUNTIES THROUGH
330 PM CDT...

AT 251 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF ST GEORGE. THIS STORM WAS MOVING NORTH
AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST GEORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4446 9465 4445 9440 4429 9454 4434 9469
TIME...MOT...LOC 1955Z 202DEG 17KT 4437 9459

CLF

The radar

The Minneapolis radar (KMPX), 95 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nicollet

When
July 1, 1:58 PM CST to 2:03 PM CST
Where
Nicollet County, 3.42 mi WNW of St George
Measured
1.5 in hail
Reported by
Public
Coordinates
44.416, -94.595

Hail, Sibley

When
July 1, 2:10 PM CST
Where
Sibley County, 3.72 mi WSW of Gibbon
Measured
0.88 in hail
Reported by
Public
Coordinates
44.510, -94.590

Hail, Sibley

When
July 1, 3:12 PM CST to 3:15 PM CST
Where
Sibley County, Gibbon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.530, -94.520

Hail, Kanabec

When
July 1, 4:50 PM CST
Where
Kanabec County, 4.86 mi N of Mora Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.950, -93.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380516, 380517, 380518, 380520.